Colorado, 2015Flooding in Colorado, June 15 to 25, 2015
June 15 to 25, 2015 · NWS BOU · 2 events in 2 counties and zones
A levee breach along the South Platte River inundated farmland across northeast Morgan and northwest Washington Counties. The breach also washed out a Union Pacific railroad tracks with forced the closure of the railroad for several days until repair could be completed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.2 million
- Crop damage
- $1.0 million
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A levee breach along the South Platte River inundated farmland across northeast Morgan and northwest Washington Counties. The breach also washed out a Union Pacific railroad tracks with forced the closure of the railroad for several days until repair could be completed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 15, 2:50 AM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 15, 2:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
350 AM MDT MON JUN 15 2015
.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 345 AM MDT MON JUN 15 2015
THE WEAK COLD FRONT FROM LAST EVENING CAME THROUGH RATHER WIMPY AS
SURFACE WINDS HAVE BECOME VARIABLE UNDER 10KT OVERNIGHT. PER VAD
WINDS...THERE IS SOME SHALLOW UPSLOPE FLOW FROM THE NORTHEAST JUST
OFF THE DECK AND IS HELPING TO DEVELOP SOME HIGH STRATUS NEAR THE
FOOTHILLS IN THE 4 TO 5 THOUSAND FOOT LEVEL AGL. THERE WAS A FEW
LIGHT RAIN SHOWERS OVER THE MOUNTAINS BUT HAVE DISSIPATED TRYING
TO COME OFF THE HILLS. OTHER AREA OF STRATUS ALSO DEVELOPING OVER
THE FAR EASTERN PLAINS WITH SOME PROGRESSION TOWARDS THE WEST.
SURFACE DEWPOINTS HAVE COME UP FOLLOWING LAST EVENINGS SURGES WITH
DEWPOINTS NOW IN THE LOWER TO MID 50S ACROSS ALL OF THE PLAINS.
INTEGRATED PW VALUES HAVE ALSO INCREASED TO NOW JUST OVER .80".
WILL NEED TO MAKE SOME ADJUSTMENTS TO SKY COVER THIS AM GIVEN
LATEST TRENDS FROM SATELLITE IMAGERY.
INCREASED MOISTURE VALUES WILL LEAD TO HIGHER CHANCES OF SHOWERS
AND STORMS THIS AFTERNOON AS PW VALUES INCREASE TO AROUND AN INCH
OVER THE FRONT RANGE. INITIAL LOW LEVEL INVERSIONS WILL DISSOLVE
BY MID AFTERNOON AND RESULTANT CAPE VALUES ANYWHERE FROM
1000-2000J/KG OVER FRONT RANGE AND PLAINS. SHEAR PROFILE IS
MARGINAL BUT WITH HIGH CAPES THERE IS A SEVERE THREAT FOR HAIL UP
TO ONE INCH IN DIAMETER ALONG WITH VERY HEAVY RAIN WITH STORMS.
THE FLOW ALOFT WILL REMAIN FAIRLY LIGHTLY OUT OF THE WEST WHILE
WATER VAPOR IMAGERY SHOWING A FEW POSSIBLE RIPPLES IN THE FLOW
ACROSS UTAH AND NEVADA. WITH ONLY WEAK QG ASCENT WON'T EXPECT
STORMS TO LAST MUCH PAST MIDNIGHT TONIGHT.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 345 AM MDT MON JUN 15 2015
INCREASINGLY DRY UPPER LEVEL ZONAL FLOW WILL DOMINATE TUESDAY OVER
NE COLORADO. LINGERING MOISTURE WILL ALLOW MORE TERRAIN DRIVEN
CONVECTION OVER THE MOUNTAINS BUT CAN'T RULE OUT SOME DEVELOPMENT
ALONG A LINE NORTH OF THE PALMER DIVIDE SW OF DENVER WITH THE HELP
OF A POSSIBLE DENVER CYCLONE SET UP. NAM IS HINTING MORE AT IT
WITH THE 00Z. INSTABILITY IS MARGINAL BUT WE SHOULD WARM UP INTO
THE UPPER 80S. EVEN WITH THE LACK OF DECENT SHEAR THE CYCLONE
COULD HELP TO SPIN OFF A FEW STORMS THAT COULD RESULT IN BRIEF
HEAVY RAIN...WINDS AND HAIL.
TUESDAY NIGHT INTO WEDNESDAY UNIFORM WESTERLY FLOW MOVES IN WITH A
SURFACE COLD FRONT EARLY WEDNESDAY. BOTH EC AND GFS SHOW POTENTIAL
FOR HEAVY RAIN AND HIGH WINDS INTO WEDNESDAY AFTERNOON.
INSTABILITY IS MARGINAL BUT WITH DECENT SHEAR CONDITIONS COULD
PRODUCE STRONG STORMS BY WEDNESDAY EVE.
BY THURSDAY AFTERNOON AND INTO THE WEEKEND WESTERLY FLOW ALOFT
CONTINUES WITH DRIER AIR MOVING IN USHERING IN MORE SUMMER LIKE
CONDITIONS. MOISTURE DECREASES GREATLY OVER THE REGION WITH
TEMPERATURES REACHING INTO THE LOWER TO MID 90S BY THURSDAY AND
FRIDAY. WEAK UPPER LEVEL RIDGING WILL START TO BREAKDOWN BY FRIDAY
EVENING INCREASING CHANCES FOR SOME DEVELOPMENT SATURDAY AFTERNOON
DROPPING TEMPERATURES CLOSER TO SEASONAL NORMALS BY SUNDAY.
&&
.AVIATION...(FOR THE TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 345 AM MDT MON JUN 15 2015
TRICKY CLOUD FORECAST THIS AM WITH SOME HIGHER STRATUS ALONG BASE
OF FOOTHILLS AND ANOTHER BATCH OF STRATUS MOVING WEST FROM THE FAR
PLAINS. TIMING WOULD BRING SOME OF THIS INTO APA/DEN BETWEEN
11-12Z BUT UNSURE HOW LOW CIGS MAY GET. MAY NEED TO GO LOWER AGAIN
BASED ON CIGS OVER THE EASTERN PLAINS BUT WILL REEVALUATE CLOSER
TO 12Z TAF ISSUANCE. EXPECT HIGHER CHANCES OF STORMS TODAY GIVEN
INCREASE IN LOW LEVEL MOISTURE AND INSTABILITY. LOW LEVEL
INVERSIONS WILL DISSOLVE AROUND 21Z RESULTING IN A WINDOW OF
STORMS BETWEEN 21-02Z OVER TERMINALS. COULD SEE ILS APPROACHES
WITH PASSING STORMS TODAY.
&&
.HYDROLOGY...
ISSUED AT 345 AM MDT MON JUN 15 2015
BETTER CHANCE FOR STORMS TODAY OVER THE FRONT RANGE WITH
INCREASING LOW LEVEL MOISTURE. PW VALUES INCREASE TO AROUND AN
INCH THIS AFTERNOON SO HEAVY RAIN EXPECTED WITH STORMS. COULD SEE
INCREASE OF STREAM/RIVER LEVELS IN PROXIMITY TO STRONG STORMS THIS
AFTERNOON AND EVENING. WOULD EXPECT FOCUS OF STORMS WITH HEAVIEST
RAIN IN THE FOOTHILLS...PALMER DIVIDE AND PARK COUNTY GIVEN EAST
TO SOUTHEAST LOW LEVEL FLOW THIS AFTERNOON.
NO CHANGES TO CURRENT FLOOD WARNINGS ALONG THE S PLATTE...CACHE LA
POUDRE RIVERS BUT THE WARNING ALONG S PLATTE IN JEFFERSON COUNTY
LOOKS TO GO BELOW FLOOD WARNING STAGE SOMETIME EARLY THIS MORNING.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...ENTREKIN
LONG TERM...BOWEN
AVIATION...ENTREKIN
HYDROLOGY...BOWEN/ENTREKIN
Hazardous weather outlook, Jun 15, 3:49 AM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
449 AM MDT MON JUN 15 2015
COZ030>051-161100-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
449 AM MDT MON JUN 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY NOON ACROSS
THE MOUNTAINS AND THEN SPREAD OVER THE PLAINS THROUGH THE REST OF
THE AFTERNOON AND EVENING. EXPECT HEAVY RAIN...HAIL UP TO ONE
INCH IN DIAMETER AND GUSTY WINDS WITH THE STRONGER STORMS.
RAINFALL RATES COULD APPROACH ONE INCH IN 30 MINUTES OR LESS.
MOISTURE LEVELS HAVE INCREASED ACROSS LOWER ELEVATIONS
TODAY...FOLLOWING A WEAK FRONTAL SURGE LAST NIGHT. THIS WILL
RESULT IN HIGHER INSTABILITY IN THE ATMOSPHERE. THE FOCUS FOR THE
STRONGER STORMS WILL BE OVER THE FOOTHILLS...PALMER DIVIDE AND
PARK COUNTY THIS AFTERNOON AND EARLY EVENING. THE STORMS WILL
DIMINISH LATER THIS EVENING AND OVERNIGHT OVER THE PLAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY DECREASING BY
THURSDAY WITH TEMPERATURES CLIMBING ABOVE SEASONAL NORMALS
TOWARDS THE END OF THE WORK WEEK. TUESDAY WILL BE THE COOLEST DAY
OF THE WEEK WITH A SLIGHT CHANCE OF THUNDERSTORMS BY THE
AFTERNOON. SOME OF THESE STORMS COULD PRODUCE HEAVY RAIN...HAIL
AND GUSTY WINDS.
MOIST SOIL CONDITIONS AND WARMER TEMPERATURES ACROSS NORTHERN COLORADO
NEXT WEEK WILL CAUSE CREEKS AND RIVERS TO CONTINUE RUNNING HIGHER
THAN NORMAL DUE TO SHOWERS AND INCREASED SNOW MELT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PLAINS OF
COLORADO AFTER 1 PM.
Flood, Morgan
- When
- June 15, 6:00 AM MST to June 25, 2:00 PM MST
- Where
- Morgan County, 0.53 mi W of Balzac to 1.48 mi SW of Balzac
- Cause
- Dam / Levee Break
- Property damage
- $150,000
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -103.460
A levee breach along the South Platte River produced farmland flooding over northeast Morgan County. Morgan County Road 7 was also washed out.
Flood, Washington
- When
- June 15, 6:00 AM MST to June 25, 2:00 PM MST
- Where
- Washington County, 5.04 mi WNW of Messex to 3.61 mi WNW of Messex
- Cause
- Dam / Levee Break
- Property damage
- $5.0 million
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -103.460
A levee breach, about 100 yards wide along the South Platte River, produced farmland flooding over northwest Washington County. Floodwaters, 3 to 4 feet deep, washed out the Union Pacific railroad tracks southwest of Messex. Up to 10 inches of water covered several miles of track. Approximately 30 trains per day had to be diverted until the tracks could be repaired and inspected. Washington County Road 58.3 was also washed out.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Jersey, June 15, 20151 death · 2 events
- Flash Flooding and Flood in Pennsylvania, June 15 to 16, 2015$366,000 · 27 events
- Flooding and Damaging Wind in Ohio, June 15 to 17, 2015$873,000 · 50 kt wind · 4 events
- Tornado and Flash Flooding in Illinois, June 15, 2015$150,000 · EF1 · 9 events
- Flash Flooding and Flood in Pennsylvania, June 15 to 16, 2015$150,000 · 4 events
- Flash Flood and Flood in Colorado, June 15 to 22, 2015$50,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Wisconsin, June 15, 2015$20,000 · 5 events
- Tropical Storm in Texas, June 15 to 17, 201514 events
- Flash Flooding and Flooding in Indiana, June 15 to 17, 201512 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 15, 201511 events
- Flash Flooding and Flooding in Ohio, June 15 to 18, 201560 kt wind · 10 events
- Hail and Damaging Wind in Idaho, June 15, 2015$8,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591952, 591957.